Hello, I have just recently found out that I am bipolar and my doctor has put me on lithium to see how that works for me. I have been doing some reading and it says that it can cause weight gain, as well as a lot of other medication that treat bipolar. I am very worried about this. I would love to know your reaction to lithium and if it caused you to have weight gain or any other symptoms. If you did have weight gain was it b/c you ate more or it just happened. My husband and I would like to have another baby in the future, so I don't want to put weight on, as I already have a couple extra pounds on.
I didn't put any weight on when I started lithium, but a few other meds were bad for it (especially the zoloft + zyprexa combo, which was actually before the lithium). At one point, I'd put on close to 40 pounds. Wasn't really hungrier or eating more, it just sort of happened. Diet and exercise are key to fighting weight gain from meds. Mostly kept the extra weight for several years, dropped it pretty much effortlessly when I started on risperdal.
Your mileage may vary, however.
If you're serious about another child, you need to have a talk with your doc about meds during pregnancy, if you haven't already.